Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS New Orleans, LA

June 9, 2001Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 9, 2001, 3:43 PM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2001, 3:43 PM CDT (20:43 UTC)
Expired
Jun 9, 2001, 4:15 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS54 KLIX 092047
SVRNEW
LAC075-087-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 415 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM EXTENDING FROM EIGHT MILES WEST OF DELACROIX 
  TO THE COMMUNITIES OF IRONTON AND MYRTLE GROVE. THIS THUNDERSTORM  
  WAS MOVING EAST NORTHEAST AT 20 MILES AN HOUR.  

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2983 9001 2966 8995 2974 8961 2994 8969

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:45 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 9, 2:45 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 PM CDT SAT JUN 9 2001

...FLASH FLOOD/FLOOD WATCH IN EFFECT THROUGH SUNDAY WITH HEAVY
RAINFALL POSSIBLE THROUGH TUESDAY...

A FEW NEW WRINKLES TO ADD TO THE FORECAST PICTURE THIS AFTERNOON
WHICH DO NOT FARE WELL FOR THE DECLINE OF HEAVY PRECIPITATION ACROSS
THE FORECAST AREA. THE FIRST OF THESE IS THE UNCERTAINTY BUT
POSSIBILITY OF THE RETURN OF ALLISON TO THE GULF WATERS AND THEN HER
RETURN TO SOUTH CENTRAL LOUISIANA EARLY IN THE WEEK. THE OTHER IS A
WEAK FRONTAL BOUNDARY WHICH IS PUSHING THROUGH CENTRAL MISSISSIPPI
WHICH WILL HELP WITH THE SQUEEZE PLAY ACROSS SOUTHERN LOUISIANA AS
TROPICAL MOISTURE CONTINUES TO STREAM NORTH.

COORDINATION WITH TPC VERIFIES OUR FORECAST STRATEGY OF FOLLOWING
THE AVN WITH THE CAVEAT THAT THE LOW LEVEL CIRCULATION IS STILL
LOCKED NEAR PALACIOS TEXAS SO THE TIMING OF LOW LEVEL FEATURES IS
RATHER UNCERTAIN. WITH THIS UNDERSTANDING THE AVN AND CONFIRMED BY
ETA 12Z MODEL SHOWS SIGNIFICANT 200 MB DIVERGENCE ACROSS THE
FORECAST AREA THROUGH TUESDAY WITH AN IMPRESSIVE CONVERGENCE/
DIVERGENCE COUPLET MOVING SW TO NE MONDAY NIGHT. THE 700 MB OMEGA
FIELD ALSO SHOWS IMPRESSIVE FIELDS ACROSS THE AREA FROM THIS
AFTERNOON THROUGH TUESDAY. LOOKING AT RADAR AND SATELLITE TRENDS OF
TODAY APPEARS WE ARE TRANSITIONING FROM A HYBRID TROPICAL/SEABREEZE
REGIME INTO A MORE CLASSIC TROPICAL RAINFALL PATTERN OF STRATIFORM
WIDESPREAD RAIN OVERNIGHT BREAKING UP LATE MORNING INTO MULTI
CELLULAR THUNDERSTORM/RAIN CLUSTERS WITH AN ISOLATED SEVERE THREAT
DURING PEAK AFTERNOON HEATING. HEAVY RAIN THREAT WILL CONTINUE FOR
THE NEXT THREE DAYS BUT FOCUS WILL LIKELY SHIFT TO THE OVERNIGHT
HOURS PER HOUSTON EVENT WITH A THREAT OF VERY HEAVY RAINFALL TIED TO
THE EAST SIDE OF THE SURFACE LOW. THIS SHOULD PLACE SE LOUISIANA IN
VERY HEAVY RAINFALL MON NIGHT INTO TUESDAY WHICH FOLLOWS THE TIMING
OF THE AVN 12Z 500 MB LOW TRACK WHICH THE SURFACE LOW SHOULD STICK
CLOSE TO.

PRELIM NUMBERS...

KMCB 70/86/71/86 9899  KBTR 71/84/72/84 9899
KMSY 72/84/73/84 8899  KGPT 70/84/71/84 7898

.NEW...NONE.
LA...FLASH FLOOD/FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLASH FLOOD/FLOOD WATCH MSZ068>071-077-080.

13

In the hours before

Special weather statement, Jun 9, 11:00 AM CDT, 4 hours 43 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT JUN 9 2001

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON
FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AS WELL AS ADJOINING
COUTNIES OF MISSISSIPPI...

.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM ALLISON LOCATED JUST WEST-SOUTHWEST
OF GALVESTON ARE EXPECTED TO MOVE SLOWLY SOUTHEAST AND POSSIBLY EMERGE
BACK OVER THE EXTREME NORTHWEST GULF LATER TODAY OR TONIGHT. DEEP
TROPICAL MOISTURE WILL CONTINUE TO BRING SCATTERED TO NUMEROUS AREAS
OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL GULF COAST
REGION THROUGH TONIGHT.

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THIS
AFTERNOON. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY
RAINFALL. IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
WIND GUSTS UP TO 30 MILES AN HOUR ARE ALSO POSSIBLE.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT LIKELY ALTHOUGH AN
ISOLATED TORNADO MAY OCCUR WITH THE STRONGER STORMS.

.HEAVY RAIN AND FLOODING...
AREAS WHICH RECEIVE REPEAT SHOWERS COULD RECEIVE AN ADDITIONAL 2 TO
4 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HEAVY
RAIN ON ALREADY SATURATED GROUND WILL LIKELY CAUSE FLOODING.

.ACTIONS...REFER TO THE LATEST FLOOD RELATED WATCHES...WARNINGS AND
STATEMENTS. THE ACTIVATION OF STORM SPOTTERS MAY BE NEEDED IF
ORGANIZED THUNDERSTORM DEVELOPMENT IS OBSERVED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:05 PM CDTSevere Thunderstorm WarningLIXJefferson15 min
Jun 9, 3:15 PM CDTTornado WarningLIXJefferson, Plaquemines30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.